Let’s play a game…my turn

You’re helping turn your patient in bed as a nurses runs past going, “Where’s Mitch, I can’t find him.  87’s in trouble.”  It settles in for a second…”Oh shit!  I’m covering for Mitch!”  You then run for 87.

The patient is face down on the ground, legs splayed under the bed, maintaining an airway, but only briefly.  So, now what?  With the RT maintaining C-spine, we turn her over and start help her with her airway. By this time, the room is beginning to fill up.  Someone asks, “Anyone have a history?”

“Ummm, she’s not mine, but I know her,” I say, “30 year old, history of part-partum cardiomypathy, s/p ICD and pacer implant.  Issues with hypokalemia and fluid retention.  We found her face down.”

“You guys have a pulse? We have a rhythm…” a resident asks.  I feel around the area where a femoral pulse should be…nada, nothing.  I’m digging into the layers of subcutaneous fat and feel nothing.  “No pulse!  Starting CPR.”

So what do we have?  PEA. Pulseless Electrical Activity.  A tele nurse’s worst nemesis.  The monitor looks good, but no perfusion.  The AICD isn’t firing beacause it sees a rhythm.  The pacer is just going along all happy, but the heart ain’t working.  So, we all remember the famous H’s and T’s from ACLS, right?

Warning: Educational Content

Hypovolemia
H
ypoxia
H
ydrogen Ion (acidosis)
H
yperkalmia
H
ypothermia
T
oxins
T
amponade (cardiac)
T
ension (pneumo)
T
hrombosis (coronary or pulmonary)

I couldn’t remember these for the life of me, so I found a couple others, just to keep the mind fresh.

ITCH PAD
Infarct, Tension/Tamponade, Hypovolemia/hypothermia/hypo-hyperkalemia/hypoxemia/hypomagnesia, PE, Acidosis, Drugs.

PATCH MED
PE, Acidosis, Tension pneumo, Cardiac Tamponade, Hypovolemia/hypothermia/hypo-hyperkalemia/hypoxemia/hypomagnesia, MI, Electrolyte imbalance, Drugs

So there we are, performing CPR on the floor.  She gets tubed.  Draw labs, slaine running wide open.  We get a pulse back.  Then we lose it, start CPR.  Give Epi, get it back.  Hang dopamine.  Monitor shows wide-complex beats with pacer spikes.  Get a backboard under her.  Lose the pulse again, re-start CPR.  Get her to the Unit and they start working her.  Levophed, dopamine cranked up, vasopressin, D50 w/10units of regular insulin – just in case, bicarb, as I leave the docs are there starting an arterial line in her femoral.

So what happened?

Brief synopsis:

Dilated cardiomyopathy, renal insuffciency, fluid overload, chronic hypokalemia secondary to diuretics (today was 2.2, got 60mEq of KCL x2 and doses of Lasix and Zaroxlyn), urine output over day was low, found down after complaining to nurse about shortness of breath.  Has implanted AICD/Pacer.

I’ll post the end result in a day or two after I finish my stretch of days on.  Or if people are begging…

Advertisements

3 Comments

  1. Okay, so I’ve been saving the begging but I am interested in the outcome. This is what we’ve been studying this week in class and have a test on tuesday.

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s